Herbal supplements, OTC and RX drugs sometimes damage the liver
With the increased interest in complementary medicine wherein natural interventions and supplements are used alongside traditional medical interventions there unfortunately appears to be a contagious belief system evolving wherein many people think all herbs and other supplements are safe. It must be remembered when any substance has medicinal effects as with any medicine there may be both positive and negative aspects to this substance. Research has found that there is at times a risk of liver damage from herbal supplements, dietary supplements, over the counter drugs, and prescribed drugs alike.
DILI is a rare adverse reaction to drugs
Idiosyncratic drug-induced liver injury (DILI) is defined as a rare adverse drug reaction which can lead to jaundice, liver failure, or even death reports The American Journal of Gastroenterology. The most common therapeutic classes which cause DILI in the Western world are antimicrobials and herbal and dietary supplements. This is a diagnosis of exclusion and therefore careful history taking and thorough work-up for competing etiologies are vital for its timely diagnosis.
Idiosyncratic drug-induced liver injury can be fatal
New guidelines have warned of liver dangers from herbal supplements, over the counter drugs and prescribed drugs reports the American College of Gastroenterology. New clinical guidelines on the diagnosis and management of idiosyncratic drug-induced liver injury (DILI) have been published by The American Journal of Gastroenterology. DILI is a very rare adverse reaction to drugs which is very challenging to diagnose. There has been an increasing incidence of the frequency of DILI which appears associated to the dramatic increased use of herbal and dietary supplements over the last 10 years.
The new guidelines for DILI from the American College of Gastroenterology are intended for use by physicians and other health-care providers. These guidelines include:
1: An overview of risk factors
2: Diagnosis, evaluation, and causality assessment
3: Prognosis factors
4: Management of hepatotoxicity due to pre-existing chronic liver disease or herbal/dietary supplement intake
A primary focus of these new guidelines is on herbal and dietary supplements, which many doctors have warned should be used with caution.
Many consumers have a preconceived notion if it's natural it's safe
Herbert L. Bonkovsky, MD, co-author of the new guidelines, says a lot of consumers have a preconceived notion that if it’s a natural product well than it must certainly be safe. However, this is not necessarily true. Many of these products are not well regulated and have very little oversight. As a matter of fact there have been traces of heavy metals and prescription drugs found in some herbal and dietary supplements. Patients are encouraged to discuss all medications which they are taking, including herbal and dietary supplements, with their doctor.
Green tea extract tops the list of potentially dangerous supplements
Green tea extract has topped the list of the herbal and dietary supplements which are associated with DILI injury. Dr. Bonkovsky points out that the average cup of green tea has about 50-150 mgs of catechins, which is a group of polyphenols that are the major active ingredients. In some of the green tea extract pills, which are known to help with weight loss and other factors, the levels of such catechins are sometimes over 700 mg. This can be dangerous, particularly when the pills are taken several times a day.
It is very important to highlight that herbal and dietary supplements can sometimes have very serious side effects just like over the counter pills and prescribed medications can. The issue of taking supplements should not be taken lightly. Just like you want to be careful about eating only good food you should want to be just as careful about any supplements and drugs which you may take. With these considerations in mind it appears reasonable to suggest that there should be considerations of more careful oversight of every such product which is put on the market.